Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linearization for the Boltzmann equation


Author: F. Alberto Grünbaum
Journal: Trans. Amer. Math. Soc. 165 (1972), 425-449
MSC: Primary 82.45
DOI: https://doi.org/10.1090/S0002-9947-1972-0295718-5
MathSciNet review: 0295718
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we compare the nonlinear Boltzmann equation appearing in the kinetic theory of gases, with its linearized version. We exhibit an intertwining operator for the two semigroups involved. We do not assume from the reader any familiarity with Boltzmann's equation but rather start from scratch.


References [Enhancements On Off] (What's this?)

  • [1] T. Carleman, Problèmes mathématiques dans la théorie cinétique des gaz, Publ. Sci. Inst. Mittag-Leffler, 2, Almqvist and Wiksells, Uppsala, 1957. MR 20 #4935. MR 0098477 (20:4935)
  • [2] J. Dieudonné, Foundations of modern analysis, Pure and Appl. Math., vol. 10, Academic Press, New York, 1960. MR 22 #11074. MR 0120319 (22:11074)
  • [3] H. Grad, Principles of the kinetic theory of gases, Handbuch der Physik (herausgegeben von S. Flügge), Band 12, Thermodynamik der Gase, Springer-Verlag, Berlin, 1958, pp. 205-294. MR 24 #B1583. MR 0135535 (24:B1583)
  • [4] -, Asymptotic equivalence of the Navier-Stokes and nonlinear Boltzmann equations, Proc. Sympos. Appl. Math., vol. 17, Amer. Math. Soc., Providence, R. I., 1965, pp. 154-183. MR 32 #1979. MR 0184507 (32:1979)
  • [5] W. Hahn, Stability of motion, Die Grundlehren der math. Wissenschaften, Band 138, Springer-Verlag, New York, 1967. MR 36 #6716. MR 0223668 (36:6716)
  • [6] P. Hartman, Ordinary differential equations, Wiley, New York, 1964. MR 30 #1270. MR 0171038 (30:1270)
  • [7] K. Huang, Statistical mechanics, Wiley, New York, 1963. MR 27 #4605. MR 0154659 (27:4605)
  • [8] M. Kac, Foundations of kinetic theory, Proc. Third Berkeley Sympos. on Math. Statist, and Prob., 1954/55, vol. 3, Univ. of California Press, Berkeley and Los Angeles, 1956, pp. 171-197. MR 18, 960. MR 0084985 (18:960i)
  • [9] H. P. McKean, Jr., Speed of approach to equilibrium for Kac's caricature of a Maxwellian gas, Arch. Rational Mech. Anal. 21 (1966), 343-367. MR 35 #4963. MR 0214112 (35:4963)
  • [10] H. Poincaré, Sur les propiétés des fonctions définies par les équations aux différences partielles. Vol. 1, Gauthier-Villars, Paris, 1929.
  • [11] A. Povzner, The Boltzmann equation in the kinetic theory of gases, Mat. Sb. 58 (100) (1962), 65-86; English transl., Amer. Math. Soc. Transl. (2) 47 (1965), 193-216. MR 25 #5755. MR 0142362 (25:5755)
  • [12] G. Uhlenbeck and G. Ford, Lectures in statistical mechanics, Lectures in Appl. Math. (Proc. Summer Seminar, Boulder, Colorado, 1960), vol. 1, Amer. Math. Soc., Providence, R. I., 1963. MR 27 #1241. MR 0151255 (27:1241)
  • [13] E. Wild, On Boltzmann"s equation in the kinetic theory of gases, Proc. Cambridge Philos. Soc. 47 (1951), 602-609. MR 13, 195. MR 0042999 (13:195e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 82.45

Retrieve articles in all journals with MSC: 82.45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0295718-5
Keywords: Boltzmann equation, spatially homogeneous case, nonlinear equation, linearized version, intertwining operator, eigenvalue inequalities
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society